Alert archive / New York / Beach Hazards Statements in 2020

Beach Hazards Statement 3, NWS Buffalo, NY

June 1, 2020Chautauqua County, Erie County, New York

NWS Buffalo, NY issued this beach hazards statement at Jun 1, 2020, 9:51 AM EDT for Chautauqua County, Erie County, New York. It took effect at Jun 1, 2020, 12:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 1, 2020, 9:51 AM EDT (13:51 UTC)
In effect from
Jun 1, 2020, 12:00 PM EDT
Expired
Jun 1, 2020, 7:37 PM EDT
In force
8 hr
Issued by
NWS Buffalo, NY

Counties Chautauqua County, NY, Erie County, NY

The radar

The Buffalo radar (KBUF), 55 km from the middle of the area, began a volume at 13:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 1.9 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2020-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2020-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

136 
WHUS41 KBUF 011351
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
951 AM EDT Mon Jun 1 2020

NYZ010-019-085-012200-
/O.NEW.KBUF.BH.S.0003.200601T1600Z-200602T0000Z/
Northern Erie-Chautauqua-Southern Erie-
951 AM EDT Mon Jun 1 2020

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong currents and dangerous swimming conditions 
  expected.

* WHERE...Beaches of Erie and Chautauqua counties.

* WHEN...Noon until 8 PM EDT this evening.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$
2 follow-up statements
630 
WHUS41 KBUF 011813
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
213 PM EDT Mon Jun 1 2020

NYZ010-019-085-020000-
/O.CON.KBUF.BH.S.0003.000000T0000Z-200602T0000Z/
Northern Erie-Chautauqua-Southern Erie-
213 PM EDT Mon Jun 1 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong currents and dangerous swimming conditions.

* WHERE...Beaches of Erie and Chautauqua counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

Apffel
156 
WHUS41 KBUF 012337
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
737 PM EDT Mon Jun 1 2020

NYZ010-019-085-020045-
/O.CAN.KBUF.BH.S.0003.000000T0000Z-200602T0000Z/
Northern Erie-Chautauqua-Southern Erie-
737 PM EDT Mon Jun 1 2020

...BEACH HAZARDS STATEMENT IS CANCELLED...

Winds and waves will continue to subside tonight. 

$$
Reynolds

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this beach hazards statement went out at Jun 1, 6:49 AM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 1, 6:49 AM EDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
649 AM EDT Mon Jun 1 2020

.SYNOPSIS...
A weak trough will produce a few scattered showers across the North
Country today, otherwise it will be dry and turning a little warmer
for the rest of the area. A warm front will move into the area late
tonight and Tuesday with a few showers. A cold front will then cross
the area Wednesday with additional showers and a few thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
A weak trough is crossing the region early this morning, producing a
few areas of clouds. Another mid level shortwave and surface trough
will move across the North Country this afternoon, the last of
numerous similar features moving through the mean northwest flow
aloft. The uptick in synoptic scale forcing and low level
convergence will interact with modest diurnal instability to produce
a few scattered showers this afternoon across the North Country with
very spotty coverage. Otherwise the rest of the area will stay dry,
with a mix of clouds and sun as a few areas of mid/high clouds
stream across the eastern Great Lakes. Ongoing weak warm advection
will allow temperatures to trend a little warmer than the past few
days. Expect highs to reach the 65-70 degree range in Western NY,
and upper 50s to lower 60s for the North Country.

The mid level shortwave and surface trough will exit the North
Country this evening, with any scattered showers tapering off. A
warm front will reach lower Michigan this evening, then spread
towards the eastern Great Lakes late tonight. Clouds will thicken
and lower ahead of this as warm advection and moisture transport
increase. Rain chances will also increase late tonight, with the
highest chance of rain across far Western NY near the track of a
supporting mid level shortwave and associated DPVA. Another
shortwave will cross eastern Ontario, and may bring a few scattered
showers to the eastern Lake Ontario region toward daybreak Tuesday.
The Genesee Valley and western Finger Lakes look to fall between
these two better areas of forcing, and should stay mainly dry
through daybreak Tuesday. The increase in clouds and ongoing warm
advection will keep temperatures milder than the past few nights.
Expect lows in the low to mid 50s on the lake plains, with mid to
upper 40s in the Southern Tier valleys and east of Lake Ontario.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
A warm airmass will build into our region this period, with
increasing amounts of moisture/humidity for Wednesday. This airmass
will be under northwest flow aloft that will keep temperatures in
check, but also bring favorable conditions for shortwaves to pass
across our region, with each shortwave yielding increasing chances
for showers and thunderstorms.

The first shortwave/convection will likely graze SW NYS Tuesday
morning. After this, much of Tuesday may end up dry with just a low
chance for a shower or thunderstorm in the afternoon warmth.

Several more shortwaves will dive across our region Tuesday night
and early Wednesday morning...the first across Lake Ontario and
points eastward...and the second...and about 3 - 6 hours later
across WNY. This second shortwave (MCS) Tuesday night/early
Wednesday morning across SW NYS will be within a moisture rich
environment, with PWATS nearing 1.50 - 1.75" and any thunderstorm
could yield a heavy downpour.

Instability will remain across WNY Wednesday afternoon, and would
expect another round of thunderstorms to blossom with 500 to 1000
J/KG of MUCAPE. Convection would then diminish Wednesday night with
instability becoming lower.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
High pressure will keep conditions dry through early Friday, and as
the upper air pattern becomes more zonal a warm airmass building
across the Plains will expand eastward across our region. This
building airmass combined with lake breeze circulations could be the
focus for a few afternoon showers and thunderstorms Friday.

A weak low pressure system and its associated cold front will push
through our region Friday night with a return to more showers and
possible thunderstorms. This activity will diminish Saturday, though
an upper level trough will keep chances for showers across the Tug
Hill region through Saturday afternoon. This upper level trough will
also bring partly to mostly cloudy afternoon skies that along with a
cooler airmass will bring afternoon highs Saturday around 10 degrees
or so cooler than Friday.

Refreshingly cooler and drier air mass will then continue through
the end of the weekend.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
A weak trough is producing a few areas of clouds early this morning.
The trough will exit this morning, with VFR prevailing for the day
as a few batches of high clouds cross the region. Another weak
trough may bring a few scattered showers to the North Country this
afternoon, with sparse coverage and mainly VFR. It will turn breezy
this afternoon across Western NY, with gusts of around 25 knots
northeast of Lake Erie.

A warm front will move into the western Great Lakes this evening,
then spread towards the eastern Great Lakes late tonight. This will
bring thickening and lowering clouds to the region overnight, with a
few showers developing by around 09Z Tuesday. The low levels will
initially remain unsaturated, with mainly VFR conditions prevailing
even as the showers arrive.

Outlook...

Tuesday and Wednesday...Areas of MVFR with showers likely at times.
Thursday and Friday...Mainly VFR.

&&

.MARINE...
Another weak trough will cross the North Country today. WSW winds
will increase to the south of this feature, with very choppy
conditions developing on Lake Erie this afternoon, and this evening
on Lake Ontario. Winds and waves will get very close to Small Craft
criteria on both lakes, with sustained winds peaking in the 15-18
knot range and waves 3-4 feet. Have held off on Small Craft
Advisories for now given the marginal winds/waves.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...Thomas
LONG TERM...Thomas
AVIATION...Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, Jun 1, 4:13 AM EDT, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
413 AM EDT Mon Jun 1 2020

NYZ001>008-010>014-020815-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-
413 AM EDT Mon Jun 1 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-020815-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
413 AM EDT Mon Jun 1 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019>021-085-020815-
Chautauqua-Cattaraugus-Allegany-Southern Erie-
413 AM EDT Mon Jun 1 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a marginal risk for strong to severe thunderstorms
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 9:51 AM EDTSmall Craft AdvisoryBUF10 hr

Nearby

Beach Hazards Statements in New York, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.